Alert archive / California / Wind Advisories in 2018
Wind Advisory 38, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at May 11, 2018, 3:15 AM PDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2018, 3:15 AM PDT (10:15 UTC)
- Expired
- May 11, 2018, 6:09 AM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
099 WWUS76 KLOX 111015 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 315 AM PDT Fri May 11 2018 CAZ039-052-111600- /O.EXP.KLOX.WI.Y.0036.000000T0000Z-180511T1000Z/ /O.NEW.KLOX.WI.Y.0038.180511T1015Z-180511T1600Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 315 AM PDT Fri May 11 2018 ...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 9 AM PDT this morning. * WINDS AND TIMING...Northwest to north 20 to 35 mph with gusts to 50 mph. The strongest winds will be below and through the passes and canyons of the Santa Ynez Range, especially west of Goleta. Winds will begin to diminish around sunrise. * Impacts...Gusty winds will make driving difficult, especially for drivers of high profile vehicles. Affected highways include the 101 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ059-111900- /O.CON.KLOX.WI.Y.0037.180511T1700Z-180512T0500Z/ Antelope Valley- Including the cities of Lancaster and Palmdale 315 AM PDT Fri May 11 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PDT THIS EVENING... * WINDS AND TIMING...Southwest to west winds increasing to 25 to 35 mph with gusts to 50 mph, except isolated gusts to 60 mph in the foothills. Strongest winds expected across western portions in the late afternoon and early evening hours. * IMPACTS...Gusty winds will make driving difficult, especially for drivers of high profile vehicles. Areas of blowing dust with visibilities reduced to one quarter mile or less will be possible. Affected highways include the 14 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds and suddenly reduced visibilities due to blowing dust and sand. && $$ CK
1 follow-up statement
813 WWUS76 KLOX 111309 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 609 AM PDT Fri May 11 2018 CAZ039-052-111415- /O.CAN.KLOX.WI.Y.0038.000000T0000Z-180511T1600Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 609 AM PDT Fri May 11 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has cancelled the Wind Advisory. There will continue to be local gusts to 35 mph through 8 am this morning for local areas W of Goleta this morning. $$ CAZ059-112200- /O.EXT.KLOX.WI.Y.0037.180511T1309Z-180512T0500Z/ Antelope Valley- Including the cities of Lancaster and Palmdale 609 AM PDT Fri May 11 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WINDS AND TIMING...Southwest to west winds increasing to 25 to 35 mph with gusts to 50 mph, except isolated gusts to 60 mph in the foothills. Strongest winds expected across western portions in the late afternoon and early evening hours. * IMPACTS...Gusty winds will make driving difficult, especially for drivers of high profile vehicles. Areas of blowing dust with visibilities reduced to one quarter mile or less will be possible. Affected highways include the 14 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds and suddenly reduced visibilities due to blowing dust and sand. && $$ Kaplan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 11, 2:53 AM PDT, 22 minutes earlier.
Area forecast discussion, May 11, 2:53 AM PDT, 22 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
253 AM PDT Fri May 11 2018
.SYNOPSIS...11/236 AM.
A low pressure system over the Pacific Northwest will dig south
into Nevada today and bring a significant cooling trend with
a deep layer of clouds to the mountains into the weekend. Drizzle
or light rain is possible for areas S of Point Conception,
especially Los Angeles and Ventura Counties into the weekend
along with gusty winds across the desert. Another area of low
pressure will arrive by midweek. As a result, the marine layer
will be slow to clear through next week with a slight warming
trend by midweek, then cooler once again late next week.
&&
.SHORT TERM (TDY-SUN)...11/228 AM.
Latest Water Vapor Imagery across the western states indicated a
closed upper low circulating over southern Washington State this
morning. While GOES-16 Fog Product imagery was showing an
explosion of stratus across L.A County spreading inland across the
coastal slopes of the mountains. The stratus will continue to
surge north and deepen into Ventura and SBA Counties S of Point
Conception, spreading inland as well. All this occurring under
variable high clouds from the upper trough to the North. Santa
Ynez and the Central Coast will fill in with low clouds as well.
Synoptically, the closed upper low over Washington State will
begin to slide south towards Nevada this afternoon. The size of
the low will expand as it moves into Nevada. Heights and boundary
layer temps will plummet as the upper low becomes stationary
through the weekend and into early next week. The other main
player over the next few days and likely into much of next week
will be a solid Catalina Eddy due to the strong NW winds across
the outer waters off the Central Coast. The eddy across the SoCal
bight will keep a deep marine layer influence over the region
through the weekend. It looks like the marine or moist layer
should reach around 3500 ft near the foothills today, with even a
deeper penetration to around 4500 ft Saturday morning. A reverse
clearing scenario is likely for Saturday as valleys and foothills
remain partly to mostly cloudy much of the day with the
possibilty of some afternoon clearing along the coast.
Latest NAM-WRF cross sections continue to show some lifting
mechanisms due to the close proximity of the upper low. So patchy
drizzle will be possible this morning over LA/VTU Counties with
best chances across the San Gabriel Valley foothills this morning,
with a slight chance of light rain across portions of L.A. County
with areas of drizzle affecting L.A. and Ventura Counties late
tonight into Saturday morning. Rainfall amounts will remain light
overall. The LAX-DAG surface gradient was already an impressive
+7.1 MB and should peak around +10 MB this afternoon. A strong
LAX- DAG gradient usually means a couple things, gusty SW to W
advisory level winds across the Antelope Valley with blowing dust
and sand, and cooler conditions across the region. There could be
local gusts to 45 mph in the mountains, especially through the Hwy
14 corridor. High temps will be 6-12 degrees cooler for most
areas S of Point Conception where most areas W of the mountains
should remain partly to mostly cloudy today, and once again
Saturday. Highs today and tomorrow for most coast and valleys
should only reach the upper 60s to lower 70s. Paso Robles should
reach the upper 70s to around 80s today.
By Sunday, it will continue to remain cooler than normal, but
there should be a few degrees of warming overall as it's tough to
maintain a deep moist layer presence for more than 48 hours
before the cloud deck begins to collapse some. Still expect coast
and valleys S of Point Conception to remain partly cloudy most of
the day with continued onshore breezy conditions across the
mountains and Antelope Valley.
.LONG TERM (MON-THU)...11/252 AM.
The EC and GFS remain in generally good agreement with large
synoptic scale features from the E Pac to the western U.S. through
Wed then differ on the position and movement of an upper low on
Thu. Yet overall, conditions should remain cooler than normal with
continued night through morning low clouds across coast and
valleys. Some weak shortwave ridging is expected ahead of the
next approaching system which should bring a few degrees of
warming to the region with a somewhat shallower marine layer Mon-
Wed. As the upper low tracks closer to the forecast area, the
ridge will flatten and temps should lower slightly while the
onshore flow strengthens causing high temps to cool slightly once
again late next week. Overall, it looks like highs will be near
normal to slightly below normal across the region during the
period.
&&
.AVIATION...11/0208Z.
At 01Z, the marine layer depth was around 1600 feet deep at KLAX.
The top of the marine inversion was around 2500 feet with a
temperature near 19 degrees Celsius. There was another inversion
above up to around 4500 feet.
Moderate confidence overall in the current forecast. Lower
confidence in timing. Higher confidence in flight categories.
North of Point Conception, IFR to MVFR conditions will likely
spread into terminals through 13Z. There is a chance of LIFR
conditions between 10Z and 14Z. VFR conditions should redevelop by
18Z, but there is a chance that VFR conditions could delay until
20Z, especially at coastal terminals.
South of Point Conception, MVFR conditions with likely spread into
terminals through 13Z. There is a chance of IFR conditions at
valley terminals between 08Z and 13Z. There is a chance that MVFR
conditions to VFR conditions with ceilings below 5000 feet could
linger into Friday afternoon.
KLAX...MVFR conditions with likely spread into KLAX between 05Z
and 10Z. There is a 10 percent chance of IFR conditions between
10Z and 15Z in possible drizzle. East to southeast winds greater
than 7 knots are likely between 07Z and 15Z. There is a 50 percent
chance that MVFR to VFR conditions with ceilings below 5000 feet
may linger throughout the day Friday.
KBUR...There is a 50 percent chance of IFR conditions between 08Z
and 15Z. MVFR conditions are definite after 15Z, possibly
lingering throughout the day Friday.
&&
.MARINE...10/819 PM.
Moderate confidence that gale force winds will continue across
the outer waters tonight, with less confidence early Friday
morning. SCA level winds will follow from late Fri morning thru
Fri night. There is a 30% chance that seas will remain above SCA
levels into Sat morning.
Across the SBA Channel, SCA level winds will likely continue
tonight in the western portion and seas will be large and very
choppy. Then, SCA winds are not expected thru Mon. However, seas
will remain rough and choppy Fri. There will be a period of gusty
southeast winds late Fri night thru Sat evening, and winds could
gusts to 20 kt, especially across western sections.
Across the southern inner waters, an eddy circulation will bring
increasing s to se winds on Friday, generally in the 10 to 20 knot
range. There is the potential for isolated gusts up to 25 knots.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 9 AM PDT this morning for zones
39-52. (See LAXNPWLOX).
Wind Advisory in effect from 10 AM this morning to 10 PM PDT
this evening for zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT early this
morning for zones 645-650. (See LAXMWWLOX).
Gale Warning in effect until 9 AM PDT this morning for zones
670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SUN-THU).
No significant hazards expected.
&&
PUBLIC...Kaplan
AVIATION...Hall
MARINE...Gomberg
SYNOPSIS...Kaplan
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:36 PM PDT | Wind Advisory | LOX | 26 hr | |
| May 11, 8:07 AM PDT | Small Craft Advisory | LOX | 12 hr |
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.